Alert archive / West Virginia / Flash Flood Warnings in 2002
Flash Flood Warning 57, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 1, 2002, 7:06 PM EDT for Marshall County, West Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2002, 7:06 PM EDT (23:06 UTC)
- Expired
- Jul 1, 2002, 9:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Marshall County, WV
The radar
The Pittsburgh radar (KPBZ), 84 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 11.1 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 1235 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 012306 FFWPBZ WVC051-020130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 705 PM EDT MON JUL 1 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MARSHALL COUNTY IN WEST VIRGINIA * UNTIL 930 PM EDT * AT 633 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL IN AND AROUND MOUNDSVILLE. RADAR ESTIMATES SHOW RAINFALL EXCEEDING ONE AND ONE HALF INCHES WITH MORE POSSIBLE THROUGH 7 PM. * OTHER LOCATIONS IN THE WARNING INCLUDE...MOUNDSVILLE...GLEN EASTON...CAMERON AND GLENDALE... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 2:30 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 1, 2:30 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 230 PM EDT MON JUL 1 2002 HAZY/HUMID AIRMASS WILL CONTINUE IN PLACE UNTIL ARRIVAL/PASSAGE OF FRONT PROBABLY LTE WED NGT...HOPEFULLY S OF M/D LINE BY 12Z/04. WILL KEEP CHC POPS EARLY TNGT WITH DIURNAL HEATING/ORGRAPHICS/ OUTFLOW BNDRYS/UNSTABLE AIR ETC. TUESDAY MDLS INDICATE ANOTHER SHRT/WV MOVING SWD ACROSS REGION SO WILL CONT CHC POPS AND ALSO AGAIN EARLY TUES NGT IN SAME SCENARIO. MDL RUNS NOW HINTING TWD LTR PASSAGE OF FRONT LTE WED NGT...SO WILL MENTION CHC POPS WED AFTN AND FOR WED NGT. HOPEFULLY ON 4TH HI PRES WILL BEGIN FILTERING INTO REGION AND PROVIDE DRY WX THRU HOLIDAY WKND...WITH LESS HUMIDITY. TEMPS LOOK OK. .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE.
In the hours before
Special weather statement, Jul 1, 5:38 PM EDT, 1 hour 28 minutes before
PAZ021-012300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 538 PM EDT MON JUL 1 2002 ...THUNDERSTORMS IN SOUTHERN ALLEGHENY COUNTY... SLOW MOVING THUNDERSTORMS IN SOUTHERN ALLEGHENY COUNTY WILL RESULT IN LOCALIZED HEAVY DOWNPOURS OF UP TO 1.0 TO 1.5 INCHES OF RAIN IN A SHORT PERIOD OF TIME. AREAS AFFECTED WILL BE BETHEL PARK...CLAIRTON...ELIZABETH...MCKEESPORT...BRENTWOOD AND PLEASANT HILLS. THESE STORMS MAY ALSO PRODUCE GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING. BE ALERT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE AREAS.
Special weather statement, Jul 1, 6:22 PM EDT, 44 minutes before
WVZ004-012315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 622 PM EDT MON JUL 1 2002 ...WATCH FOR HEAVY RAIN... A CLUSTER OF THUNDERSTORMS ARE PRODUCING VERY HEAVY RAIN BETWEEN BELLAIRE...MOUNDSVILLE...AND POWHATAN POINT. THE HEAVIEST RAIN IS FALLING IN AND AROUND MOUNDSVILLE. NATIONAL WEATHER SERVICE RADAR INDICATES THAT RAINFALL WILL LIKELY EXCEED ONE AND ONE HALF INCHES ACROSS THE AREA WHERE HEAVY RAIN IS OCCURRING. THIS WILL CAUSE WATER TO ACCUMULATE IN URBAN AND LOW-LYING AREAS. RESIDENTS SHOULD REMAIN ALERT FOR UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jul 1, 6:55 PM EDT, 11 minutes before
OHZ050-059-069-PAZ021-029-031-WVZ002>004-012-020100- WXHAZARD=SPECIAL WEATHER STATEMENT ISSUEPROD=PITSPSPBZ SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 655 PM EDT MON JUL 1 2002 ...THUNDERSTORM UPDATE... NATIONAL WEATHER SERVICE PITTSBURGH SAYS BEWARE OF HEAVY RAIN FROM SLOW MOVING THUNDERSTORMS THIS EVENING. LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN LESS THAN 2 HOURS CAN HAVE FLOODING IN POOR DRAINAGE AREAS...AND ALONG SMALL STREAMS. WIND GUSTS OVER 40 MPH AND HAIL CAN ALSO OCCUR...ALONG WITH FREQUENT LIGHTNING. JUST BEFORE 7 PM PITTSBURGH NATIONAL WEATHER SERVICE DOPPLER WEATHER RADAR SHOWED A THUNDERSTORM DEVELOPING OVER PITTSBURGH THAT CAN MOVE SOUTH AND ADD ADDITIONAL RAINFALL TO THE SOUTH HILLS SUBURBS THAT WERE EARLIER HARD HIT. THE STORMS OVER MARSHALL COUNTY WEST VIRGINIA WAS SPREADING NORTHWARD INTO OHIO COUNTY WEST VIRGINIA AND EASTWARD INTO WASHINGTON AND GREENE COUNTIES OF PENNSYLVANIA. NATIONAL WEATHER SERVICE PITTSBURGH ADVISES TO NEVER DRIVE THROUGH FLOOD WATERS. WHEN LIGHTNING THREATENS...GO INDOORS. STAY TUNED FOR UPDATES.
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:38 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 67 min |
| Jul 1, 6:38 PM EDT | Severe Thunderstorm Warning | PBZ | Marshall | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.